Dawn: 5:14 AM, Sunrise: 5:50 AM, Sunset: 8:40 PM, Dusk: 9:16 PM. Calm winds.
Trailhead: Sunny, 54 in morning, high of 66
Summit: Sunny, 50 in the morning and high of 62.
- Two 30 or 40m ropes?
- Double set of #0.3-2, double set of nuts, 12 draws (two rope teams)
- Water filter
- Sun screen
- 3L of water (12.5 hours of hiking, unsure of water sources)
- Food for 12.5 hrs of hiking
- Harness / belay device
- Rock shoes if desired (one pitch of 5.6)
- Probably no ice axe, hopefully mellow enough
Meet at the Middle Fork logging road turnoff.
- Alexis+Andrew drive straight to turnoff
- Liv drive straight to the turnoff
- Gary drive to Liv’s the night before? Gary has to be back in Everett on Sunday? Alexis/Andrew planning on staying in Bellingham Sunday morning for breakfast.
- Then all in Andrew’s truck for the logging road
- If Alexis/Andrew drive direct
- 3:10 AM – Alexis/Andrew drive to Middle Fork logging road turnoff (2hr)
- If Alexis/Andrew pick up Gary
- 3:00 AM – Alexis/Andrew drive to Gary’s (35 min drive)
- 3:35 AM – Pick up Gary
- 3:40 AM – All drive to Middle Fork (1:27 hr drive)
- 4:20 AM – Liv (and maybe Gary) drives to Middle Fork logging road turnoff (50 min drive)
- 5:10 AM – All meet at start of logging road, get in Andrew’s truck
- 5:15 AM – Drive logging road to trailhead
- 15 min drive (5 miles at ~20mph)
- 5:30 AM – Arrive at trailhead
- 5:50 AM – Hike/scramble South Twin (3 miles, 3,700 ft gain, 4:30 hours)
- 10:20 AM – Top of South Twin
- 10:40 AM – Descend South Twin to Jaw’s (0.4 miles, 1,000 ft loss, 1 hour)
- 11:40 AM – Base of Jaw’s Tooth
- 12:00 PM – Climb Jaw’s, rap 15 m, climb Skookum (2 hours)
- 2:00 PM – Top of Skookum
- 2:20 PM – Descend Skookum, hike down other basin (~4.5 miles, 3,850 ft loss, 4 hours)
- 6:20 PM – Back at car
- 7:40 PM – Back in Bellingham
- Gary drives home?
- Alexis/Andrew crash at Liv’s place, get Bellingham breakfast Sunday morning!
Hike/scramble South Twin
3 miles, 3,700 ft gain, ~4:30 hours. From the car, follow old forest roads until getting into basin and onto the West Ridge of South Twin, scramble the ridge for 1 mile to the top of South Twin.
- Mountaineers: ~5 hrs
- WTA trip report: 4.6 hrs
Descend from South Twin to Jaw’s Tooth
Loose class 3 descent down the south ridge/face of South Twin to the basin of Jaw’s Tooth. Small permanent snowfield that doesn’t seem super steep, just microspikes probably fine?
Jaw’s Tooth – 5.6, 1 pitch
Jaw’s Tooth is the route on the left that only goes to the ridge, Skookum continues up the right on the ridge. Jaw’s Tooth has clean 5th class slabs and splitter cracks. One person claims it’s the best technical climb in the range, with adequate length, really excellent rock, good exposure, sustained difficulty, and two great summits.
climberkyle – “Looking back, Jaw’s Tooth plus Skookum is certainly the best easier (<=5.6) trad climb I have done in Washington. It is worth doing the circuit for just in itself, but fortunately, there is plenty of other good climbing on the route!”
climberkyle – The climb slowly got steeper until reaching the surprisingly-real 5.6 dihedral. I spent a while searching for a gear placement, plugged in a small cam, and then went for the crux layback. I have not done much actual climbing in my approach shoes, so I was a little nervous as I smeared my feet against the smooth slab and committed to the layback. In the words of KJ, I muttered to myself, “Vibram don’t fail me now!”.
Top of Jaw’s Tooth
From the top, you have a great view of Skookum Peak and the other ridges around here.
Rap Jaw’s Tooth
Rappel 15 meters down Jaw’s Tooth to Skookum’s ridge.
Skookum – 5.4, 3 pitches, 250 ft
climberkyle – “We stuck true to the ridge on Skookum. The rock was bomber and the exposure was immense. As I led up the ridge, traversing on little ledges, shuffling my hands on the positive edges, I shouted up to Jenny “I feel so Euro!””
Leland – “The final ~250 feet of ridge was done in three short pitches on great protectable rock, mostly lower 5th class with lots of options for adding in some spice. Fun and straight forward!”
Descent from Skookum to car
~4.5 miles, 3,850 ft loss, ~4 hours. From the top of Skookum, descend the south ridge / south face on class 3 terrain till reaching the basin, and then continue down the basin to the forest.
Once near the forest, there’s seemingly two direct options for Skookum from the west, an upper old road or a lower old road (both highlighted in green).. In 2012, someone took this upper old road and then sidled from 4100 ft across to the base of the basin.
I’m thinking the lower old road might be the best.